Tennessee, 2018

Flood and Damaging Winds in Tennessee, July 6, 2018

July 6, 2018 · NWS OHX · 8 events in 4 counties and zones

A line of strong to marginally severe thunderstorms moved Middle Tennessee during the late morning and afternoon hours on July 6. A few reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to marginally severe thunderstorms moved Middle Tennessee during the late morning and afternoon hours on July 6. A few reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 6, 9:04 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 6, 9:04 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1004 AM CDT Fri Jul 6 2018

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Showers and thunderstorms have enveloped areas of Middle TN
northwest of metro Nashville at update time. These storms are
drifting southeastward and are moving into areas where instability
is climbing due to diurnal heating where dew points are in the low
70s. While no shear is expected this afternoon, that doesn't mean
a few of these storms won't offer some gusty winds, heavy
downpours and lots of lightning. Look for additional development
south of I-40 this afternoon and into the evening hours with
storms of similar strength. I think the biggest concerns will be
the gusty winds and very localized flooding throughout today as
storm motions will be slow.

&&

.AVIATION...
12Z TAF DISCUSSION.

There were a few rogue thunderstorms on the radar scope early this
morning, mainly in the CSV area. However, other thunderstorms were
looming to our northwest, across southwestern Kentucky, and poised
to work their way into the Mid-State later this morning. The trend
will be for thunderstorm coverage to increase throughout the day,
especially during the late morning and afternoon hours.

Outside of thunderstorms, you can expect VFR conditions. However,
flight conditions will likely lower to MVFR and possibly even IFR
conditions when heavier showers and storms move near or across
area terminals.

Conditions should return to VFR overnight, as thunderstorm
activity slackens, especially over the extreme north in vicinity
of CKV. However, by late night, believe MVFR ceilings could return
to CSV.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........19
Hazardous weather outlook, Jul 6, 5:22 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
622 AM CDT Fri Jul 6 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-071130-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
622 AM CDT Fri Jul 6 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Thunderstorms are likely today and early this evening. Some of
the thunderstorms could be strong with gusty winds and frequent
lightning. Heavy downpours may cause localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong thunderstorms are possible Saturday afternoon, mainly
Plateau and south. Gusty winds, frequent lightning, and heavy
downpours are expected.

.SPOTTER INFORMATION STATEMENT...

Storm spotters should report any severe weather or flooding to
the National Weather Service in Nashville.

13

In the hours before

Special weather statement, Jul 6, 7:50 AM CST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Nashville TN
850 AM CDT FRI JUL 6 2018

TNZ023-024-061430-
Humphreys TN-Houston TN-
850 AM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON AND NORTHERN
HUMPHREYS COUNTIES UNTIL 930 AM CDT...

At 849 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Springville, or 11 miles southeast of Paris Landing
State Park, moving southeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Waverly, New Johnsonville, Tennessee Ridge and Houston County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3600 8800 3603 8800 3612 8792 3617 8792
      3618 8793 3622 8795 3628 8795 3635 8798
      3635 8794 3633 8787 3633 8781 3606 8764
      3594 8800 3595 8801 3597 8802
TIME...MOT...LOC 1349Z 331DEG 17KT 3629 8798

27
Special weather statement, Jul 6, 9:32 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
1032 AM CDT FRI JUL 6 2018

TNZ025>027-059-061615-
Williamson TN-Dickson TN-Davidson TN-Cheatham TN-
1032 AM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIDSON...SOUTHEASTERN
DICKSON...NORTHWESTERN WILLIAMSON AND CHEATHAM COUNTIES UNTIL 1115 AM
CDT...

At 1032 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kingston Springs, or near Ashland City, moving southeast at 25 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Franklin, Ashland City, Nashville, Brentwood, Goodlettsville, Forest
Hills, White Bluff, Belle Meade, Kingston Springs, Pegram, Burns,
Bellevue, Fairview, Joelton, Pleasant View, Bells Bend, Whites Creek,
Natchez Trace At Highway 96, Beaman Park and Leipers Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3634 8672 3633 8670 3586 8694 3602 8728
      3637 8714
TIME...MOT...LOC 1532Z 302DEG 24KT 3619 8710

27
Special weather statement, Jul 6, 10:00 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
1100 AM CDT FRI JUL 6 2018

TNZ057-058-061645-
Hickman TN-Lewis TN-
1100 AM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS AND SOUTH CENTRAL HICKMAN
COUNTIES UNTIL 1145 AM CDT...

At 1100 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hohenwald, moving southeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hohenwald, Gordonsburg and Kimmins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3555 8767 3557 8765 3560 8766 3570 8743
      3563 8734 3562 8735 3559 8735 3557 8732
      3555 8732 3555 8729 3552 8728 3551 8728
      3543 8761 3544 8761 3544 8765 3547 8765
      3548 8769
TIME...MOT...LOC 1600Z 317DEG 10KT 3561 8752

27
Special weather statement, Jul 6, 10:13 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
1113 AM CDT FRI JUL 6 2018

TNZ008-026-027-059-061700-
Williamson TN-Davidson TN-Cheatham TN-Sumner TN-
1113 AM CDT FRI JUL 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...SOUTHWESTERN SUMNER...
WILLIAMSON AND NORTHEASTERN CHEATHAM COUNTIES UNTIL NOON CDT...

At 1112 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Joelton to Belle Meade to 6 miles west of
Thompson's Station. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Franklin, Ashland City, Nashville, Madison, Hendersonville,
Brentwood, La Vergne, Spring Hill, Goodlettsville, Millersville,
Nolensville, Forest Hills, Oak Hill, Coopertown, Belle Meade,
Lakewood, Thompson's Station, Ridgetop, Hermitage and Bellevue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8655 3624 8659 3607 8652 3606 8653
      3607 8653 3609 8655 3597 8662 3584 8660
      3575 8670 3571 8669 3570 8677 3578 8693
      3582 8711 3610 8698 3640 8702 3637 8698
      3639 8689 3635 8682 3642 8675 3642 8656
TIME...MOT...LOC 1612Z 282DEG 18KT 3635 8692 3609 8686 3583 8702

27

The radar

The Nashville radar (KOHX), 25 km away, was scanning. The volume nearest the first event began at 16:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 lightning, 1 flood. Local standard time, as filed.

Lightning, Davidson

When
July 6, 10:38 AM CST
Where
Davidson County, 1.19 mi WSW of Berry Hill
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.114, -86.790

Lightning struck a house at 1104 Clifton Lane causing minor damage.

Thunderstorm Wind, Davidson

When
July 6, 10:47 AM CST
Where
Davidson County, Oak Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.100, -86.820

A tSpotter Twitter report and photo showed a tree was blown down in Oak Hill.

Flood, Davidson

When
July 6, 11:00 AM CST to 11:30 AM CST
Where
Davidson County, 1.29 mi E of Richland to 1.55 mi E of Richland
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.151, -86.857

A tSpotter Twitter report indicated significant street flooding occurred on Charlotte Pike near Richland Creek.

Thunderstorm Wind, Davidson

When
July 6, 11:37 AM CST
Where
Davidson County, 0.69 mi SSE of Little Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.271, -86.776

Several trees were blown down in the Bellshire area including one on Brick Church Pike.

Thunderstorm Wind, Cannon

When
July 6, 11:55 AM CST
Where
Cannon County, 1.54 mi SW of Ivy Bluff
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.652, -86.066

A tSpotter Twitter report indicated trees were blown down on Highway 53 around one mile north of the Coffee County line.

Thunderstorm Wind, White

When
July 6, 12:15 PM CST
Where
White County, 0.41 mi SSW of Sparta
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.924, -85.472

Facebook photos showed a cedar tree was snapped and large tree branches were blown down on Knowles Street in Sparta.

Thunderstorm Wind, White

When
July 6, 12:20 PM CST
Where
White County, Doyle
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.850, -85.500

Facebook photos showed a small trailer was blown over onto its side near Doyle.

Lightning, Wilson

When
July 6, 1:01 PM CST
Where
Wilson County, 1.98 mi ENE of Lebanon
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
36.229, -86.266

Wilson County EMA reported a barn was struck by lightning and destroyed by fire at 1701 Hartsville Pike. The barn was a total loss with damage estimated at $60,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776910, 776911, 776912, 776913, 776914, 776915, 776916, 776917.